Iowa, 2016Heat in Iowa, July 21 to 22, 2016
July 21 to 22, 2016 · NWS ARX · 8 events in 8 counties and zones
A two day period of heat and humidity affected northeast Iowa in the middle of July. Heat indices on the 21st and 22nd topped out between 105 and 115.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A two day period of heat and humidity affected northeast Iowa in the middle of July. Heat indices on the 21st and 22nd topped out between 105 and 115. The highest reported heat index was 120 from a mesonet reporting station in the Yellow River State Park (Allamakee County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 5:10 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 5:10 AM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 AM CDT THU JUL 21 2016
.SHORT TERM...(Today through Friday)
Issued at 336 AM CDT Thu Jul 21 2016
Problems galore in the short term today. Models have done a terrible
job of depicting the convective potential with this obvious QLCS
squall line moving through MN. Even with convection ongoing across
ND near the 00z init time of the models, most had no clue. But the
positive side of things...the action is going on in the best areas
as diagnosed via conventional mass field analysis. As such, do
anticipate that the ongoing convection will continue southeast
through the northern third of the forecast area this morning, which
was not accounted for in the previous forecast. The rain cooled air,
clouds, and resultant cold pool will throw a huge monkey wrench into
the heat forecast. Still feel there will be a chance for the
atmosphere to recover, and it will still get pretty warm. And the
rain may even add more low level moisture to the equation. But the
cold pool may take some time to overcome, so our actual air
temperature may not end up quite as warm as previously forecast. In
fact, our going temps were 2-7 degrees above the warmest of the
guidance values. So did lower temperatures some. The resulting heat
index values did come down some as well, and some areas may not hit
the actual Excessive Heat Warning criteria. But it will be close,
and will likely still be well into Advisory range. So will just hold
on to the headlines as they are at this point.
Adding further to the story...the few model solutions that actually
have some convection are suggesting that this line may run all the
way down into southern WI and eastern IA. Perusal of other model
fields suggests there should be a lull in the action for a time this
afternoon, so will continue to hold onto that idea. Which also
allows me to keep the rest of the forecast somewhat intact. But if
that actually does happen, temps/sky and the heat headlines are all
in trouble.
This all dovetails into tonight and even Friday as well. Based on
the convection and the strength of the short wave trough that is
causing all of this as it moves into the western Great Lakes, the
surface front is now shown to be down into Iowa by the models. Some
depict more convection along it. If that indeed is where the front
ends up, and we get more rain, we probably are too high for temps
tonight into Friday as well. Lots for the day crew forecasters to
look at, with several significant changes perhaps needed.
.LONG TERM...(Friday night through Wednesday)
Issued at 336 AM CDT Thu Jul 21 2016
The front is expected to lift north again Friday night in advance of
the next short wave that will send a surface low and cold front
through the region for the weekend. Indications are that some
convection will fire along this boundary, but it may be south and
west of the forecast area. The best chance for storms will come
Saturday afternoon and night. There will be a severe risk with these
storms due to ample shear and instability.
A brief respite Monday before another disturbance spreads showers
and thunderstorms into the region for late Tuesday into Wednesday.
Not much time to really dig into this given all of the short term
concerns.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 610 AM CDT Thu Jul 21 2016
Primary concern for aviation interests today is the convective
potential this morning. Good squall line passing across northern
WI, but it appears it will stay north of both airfields. But those
who want to fly north or east this morning will have some
circumnavigation to deal with. Outside of this, expect warm and
muggy conditions once again today. Various short term models
suggest a cold front will drop into the region by evening, so
there could be some isolated convection that forms during the
evening. But the chances appear so small at this point that it
doesn't even warrant mention. But will definitely have to monitor
trends later today.
&&
.ARX Watches/Warnings/Advisories...
WI...Excessive Heat Warning from noon today to 7 PM CDT Friday for
WIZ032>034-041>044-053>055-061.
Excessive Heat Warning from noon today to 10 PM CDT this evening
for WIZ017-029.
MN...Excessive Heat Warning from noon today to 7 PM CDT Friday for
MNZ079-086>088-094>096.
IA...Excessive Heat Warning from noon today to 7 PM CDT Friday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...MW
LONG TERM...MW
AVIATION...MWHazardous weather outlook, Jul 21, 11:04 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 PM CDT THU JUL 21 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-221100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
1204 PM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO SOUTHWEST WISCONSIN
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES BETWEEN 100 AND 110 ARE EXPECTED THIS
AFTERNOON...AND WILL REMAIN ABOVE 80 TONIGHT. AN EXCESSIVE HEAT
WARNING IS IN EFFECT.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
INTO THE EVENING. LIGHTNING AND LOCALLY HEAVY RAIN WOULD BE THE
MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SMALL CHANCE FOR THUNDERSTORMS FRIDAY. SEVERE WEATHER
IS NOT ANTICIPATED. A BETTER CHANCE FOR STORMS IS EXPECTED LATE
SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY
RAINFALL...SOME OF THOSE STORMS COULD PRODUCE HAIL AND GUSTY
WINDS.
THERE MAY ALSO BE SOME THUNDERSTORMS FROM LATE TUESDAY INTO
WEDNESDAY...BUT THAT IS TOO FAR OFF AT THIS TIME TO DETERMINE ANY
SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED. INFORMATION ABOUT COOLING CENTER USE
WOULD BE APPRECIATED.
WIZ017-029-034-042>044-221100-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
1204 PM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES BETWEEN 90 AND 100 ARE EXPECTED THIS AFTERNOON.
A HEAT ADVISORY IS IN EFFECT.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING. LIGHTNING AND LOCALLY HEAVY RAIN WOULD
BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED LATE SATURDAY AND
SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY RAINFALL...SOME OF
THOSE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.
THERE MAY ALSO BE SOME THUNDERSTORMS FROM LATE TUESDAY INTO
WEDNESDAY...BUT THAT IS TOO FAR OFF AT THIS TIME TO DETERMINE ANY
SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED. INFORMATION ABOUT COOLING CENTER USE
WOULD BE APPRECIATED.
04/SHEA
In the hours before
Special weather statement, Jul 21, 6:08 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CDT THU JUL 21 2016
WIZ029-033-034-042-211245-
MONROE-TREMPEALEAU-CLARK-JACKSON-
708 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLARK...
NORTHWESTERN MONROE...JACKSON AND CENTRAL TREMPEALEAU COUNTIES...
AT 708 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MARSHFIELD TO 6 MILES NORTHWEST OF
GALESVILLE. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH...DIME SIZE HAIL AND HEAVY RAINFALL ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BLACK RIVER FALLS...NEILLSVILLE...MILLSTON...SHORTVILLE...HATFIELD...
FRANKLIN...SHERWOOD...LYNN...IRVING...MERRILLAN...ETTRICK...
ALMA CENTER...MELROSE...TAYLOR...HIXTON...GRANTON...CITY POINT...
I 94 EXIT 115...IDUNA AND BEAR BLUFF TOWNSHIP.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4416 9032 4412 9155 4472 9032
TIME...MOT...LOC 1208Z 289DEG 30KT 4466 9027 4413 9148
WETENKAMP
Special weather statement, Jul 21, 6:37 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
737 AM CDT THU JUL 21 2016
MNZ088-WIZ034-041>044-211315-
WINONA-JUNEAU-ADAMS-MONROE-LA CROSSE-JACKSON-
737 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
NORTHERN MONROE...SOUTHEASTERN JACKSON...NORTHERN LA CROSSE...
NORTHWESTERN JUNEAU AND NORTHERN ADAMS COUNTIES...
AT 736 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
MOVEMENT WAS EAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SPARTA...TOMAH...ONALASKA...HOLMEN...WEST SALEM...
BANGOR...DAKOTA...MILLSTON...BRICE PRAIRIE...FORT MC COY...
CATARACT...NEW ROME...FRENCH ISLAND...LEON...BURNS...ROCKLAND...
MELROSE...DRESBACH AND WARRENS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4386 9074 4389 9160 4399 9137 4399 9132
4400 9133 4441 9032 4425 9032 4425 8960
4422 8960
TIME...MOT...LOC 1236Z 292DEG 41KT 4428 9035 4390 9141
WETENKAMPLocal storm report, Jul 21, 6:59 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM TSTM WND DMG LUBLIN 45.08N 90.72W
07/21/2016 TAYLOR WI LAW ENFORCEMENT
LUBLIN AS A REFERENCE POINT. TAYLOR COUNTY SHERIFF
DEPARTMENT REPORTED NUMEROUS TREES DOWN ACROSS THE
COUNTY.
0616 AM TSTM WND DMG THORP 44.96N 90.80W
07/21/2016 CLARK WI LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
AJSpecial weather statement, Jul 21, 7:23 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 AM CDT THU JUL 21 2016
WIZ042>044-211400-
JUNEAU-ADAMS-MONROE-
823 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL
WISCONSIN THIS MORNING....
AT 820 AM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR
TOMAH TO NEAR WAUTOMA IN WESTERN AND CENTRAL WISCONSIN...PRODUCING
WIND GUSTS OF 30 TO 40 MPH. LOCALLY HEAVY RAIN IS ALSO EXPECTED AS
THESE STORMS MOVE SOUTHEAST THIS MORNING.
BE ALERT FOR THESE WIND GUSTS...ESPECIALLY IF YOU ARE IN A WOODED
AREA OR CAMPING.
LAT...LON 4364 9019 4371 9031 4373 9031 4373 9034
4391 9059 4410 8960 4364 8960
TIME...MOT...LOC 1320Z 306DEG 21KT 4405 8959 4389 9043
SHEALocal storm report, Jul 21, 7:48 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL ADAMS 43.95N 89.81W
07/21/2016 E0.75 INCH ADAMS WI TRAINED SPOTTER
OCCURRED AT INTERSECTION OF LINDEN STREET
AND ANN STREET.
&&
CJALocal storm report, Jul 21, 8:21 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
921 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM HAIL 2 SE GRAND MARSH 43.88N 89.68W
07/21/2016 E0.50 INCH ADAMS WI PUBLIC
&&
SHEAHeat, Fayette
- When
- July 21, 11:15 AM CST to July 22, 2:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 117 from a mesonet reporting station in Fayette. Oelwein had a heat index of 113 on the 21st.
Heat, Chickasaw
- When
- July 21, 11:30 AM CST to July 22, 2:00 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 109 from a mesonet reporting station near Ionia.
Heat, Floyd
- When
- July 21, 11:30 AM CST to July 22, 2:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Heat indices topped between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 117 from the automated weather observing equipment at the Charles City airport.
Heat, Winneshiek
- When
- July 21, 1:00 PM CST to July 22, 3:45 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 115 from a mesonet reporting station in Ossian while Decorah had a heat index of 109 on the 21st.
Heat, Howard
- When
- July 21, 1:30 PM CST to July 22, 2:30 PM CST
- Where
- Howard forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 116 from a mesonet reporting station near Riceville.
Heat, Mitchell
- When
- July 21, 1:30 PM CST to July 22, 2:30 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 115 from a mesonet reporting station in St. Ansgar.
Heat, Allamakee
- When
- July 21, 1:45 PM CST to July 22, 3:45 PM CST
- Where
- Allamakee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported het index was 120 from a mesonet reporting station in the Yellow River State Park.
Heat, Clayton
- When
- July 21, 1:45 PM CST to July 22, 3:45 PM CST
- Where
- Clayton forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 118 from a mesonet reporting station in McGregor.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649794, 649789, 649796, 649800, 649798, 649799, 649786, 649793.